Advanced Search
MyIDEAS: Login to save this article or follow this journal

Insurer's insolvency risk and tax deductions for the individual's net losses

Contents:

Author Info

  • Rachel J. Huang

    (Finance Department, Ming Chuan University, 250 Zhong Shan N. Rd., Sec. 5, Taipei 111, Taiwan, Fax: +886-2-28824564, e-mail: rachel@mcu.edu.tw)

  • Larry Y. Tzeng

    (Department of Finance, National Taiwan University, No. 1, Sec. 4, Roosevelt Road, Taipei 10617, Taiwan, e-mail: tzeng@ntu.edu.tw)

Abstract

Using the representative agent approach as in Kaplow (Am Econ Rev 82:1013–1017, 1992b), this paper shows that providing tax deductions for the individual's net losses is socially optimal when the insurer faces the risk of insolvency. We further show that the government should adopt a higher tax deduction rate for net losses when the insurer is insolvent than when the insurer is solvent. Thus, tax deductions for net losses could be used to provide an insurance for individuals against the insurer's risk of insolvency. These findings could also be used to explain why a government provides supplementary public insurance or government relief. Finally, we discuss that, if the individuals are heterogeneous in terms of loss severity, loss probability, or income level, providing a tax deduction for the individual's net losses may not always achieve a Pareto improvement, and cross subsidization should be taken into consideration. The Geneva Risk and Insurance Review (2007) 32, 129–145. doi:10.1007/s10713-007-0006-0

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.palgrave-journals.com/grir/journal/v32/n2/pdf/grir2007196a.pdf
File Function: Link to full text PDF
Download Restriction: Access to full text is restricted to subscribers.

File URL: http://www.palgrave-journals.com/grir/journal/v32/n2/full/grir2007196a.html
File Function: Link to full text HTML
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Palgrave Macmillan in its journal The Geneva Risk And Insurance Review.

Volume (Year): 32 (2007)
Issue (Month): 2 (December)
Pages: 129-145

as in new window
Handle: RePEc:pal:genrir:v:32:y:2007:i:2:p:129-145

Contact details of provider:
Web page: http://www.palgrave-journals.com/

Order Information:
Postal: Palgrave Macmillan Journals, Subscription Department, Houndmills, Basingstoke, Hampshire RG21 6XS, UK
Email:
Web: http://www.palgrave-journals.com/pal/subscribe/index.html

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Kaplow, Louis, 1992. "Income Tax Deductions for Losses as Insurance," American Economic Review, American Economic Association, vol. 82(4), pages 1013-17, September.
  2. Blomqvist, Ake & Johansson, Per-Olov, 1996. "Economic Efficiency and Mixed Public/Private Insurance," Working Paper Series in Economics and Finance 110, Stockholm School of Economics.
  3. David Cummins, J. & Sommer, David W., 1996. "Capital and risk in property-liability insurance markets," Journal of Banking & Finance, Elsevier, vol. 20(6), pages 1069-1092, July.
  4. Doherty, Neil A & Schlesinger, Harris, 1990. "Rational Insurance Purchasing: Consideration of Contract Nonperformance," The Quarterly Journal of Economics, MIT Press, vol. 105(1), pages 243-53, February.
  5. Kaplow, Louis, 1991. " Incentives and Government Relief for Risk," Journal of Risk and Uncertainty, Springer, vol. 4(2), pages 167-75, April.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Huang, Rachel J. & Tsai, Jeffrey T. & Tzeng, Larry Y., 2008. "Government-provided annuities under insolvency risk," Insurance: Mathematics and Economics, Elsevier, vol. 43(3), pages 377-385, December.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:pal:genrir:v:32:y:2007:i:2:p:129-145. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Elizabeth Gale).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.